Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 18 of 18 Posts

·
Registered
Joined
·
31 Posts
hi there there is a herbal medicine called Valerian - it works in the same way as valium but it is all natural - there can be side effects to other meds you may be taking so check with the pharmacist. ive tried it with no problems , makes me very calm and relaxed. makes my hubby go right to sleep at night lol . Hope you try it and it helps - you should be able to find it in any pharmacy or grocery store in the herbal and supplement section. Kerry
 

·
Registered
Joined
·
31 Posts
hi - i dont think that Valerian interacts with other meds but like i said - you can ask pharmacist :) only thing i can think would be an interaction with somthing like sleeping pill ? Kerry
 
G

·
Haunted - funny - when I read this thread - I wondered whether anyone would bring up St John's Wort - hmm - jury's out in my case but then again, by the time I got around to using it I was frankly far too poorly (I attempted suicide - just so you've got an idea how ill I was).I think the only thing I'd say (and I know alot of people use it with a great deal of success) - be very, very careful what you use it with - ie DON'T - despite its pretty name - its a serious drug and needs to be handled with respect - I'm not trying to frighten - just tread carefully. If it works - great but don't be tempted to use it with say a prescribed anti-depressant.Sue
 

·
Registered
Joined
·
9 Posts
Hi I've tried St Johns Wort before and it worked OK for me. But tried it again in the last couple of months without any real success. Might have helped a little with the anxiety but definitely not with the IBS. I agree with Sue, use with care as it reacts with alot of other drugs including antidepressants and birth control medications.Sarah
 

·
Registered
Joined
·
94 Posts
I tried going off my antidepressant this week (Pamelar 25 mg) because it wasn't helping that much with sleep, was making me gain weight, and wasn't helping too much with my stomach pain. Well, my husband bought my some Valerian root. I took it for two nights. (I've had a rough past couple of days since trying to go off Pamelar: worse than ever stomach pain so much I can't eat at all, constant crying and feeling helpless, anger). I do not like the Valerian. I took it last night and still woke up in the middle of the night. Then I finally got back to sleep about 3:30 am. Woke up at 8:30 again and my head hurt so bad I couldn't even lift it off the pillow. I just felt so sick. I think these things are not just the Valerian, but a combination of it and the anxiety coming back in my body. I took one of my old reliable .5mg Klonapins this morning. I just take them as needed. Plus some ibuprofin. I felt fine all day. I'm starting my Pamelar again tonight and skipping the Valerian. I really wanted to try the natural route because I am so frustrated. I think I finally realized that although my IBS is by far not solely the result of anxiety, it is a major factor. I've been reluctant to admit it over the years but I think to be able to eventually get better I need to. I've never tried the St. John's Wort.
 
G

·
I'm sorry you are having a rough patch - its horrible isn't it - all I'd say again mlr is just give the body time to get rid of any other medicines before trying St John's if you do decide to go down that route.Good luckSue
 

·
Registered
Joined
·
94 Posts
Thanks Sue and KAD. Actually today has been the worst ever. For some reason I have been feeling like I got hit by a truck when I get up each morning. Today the feeling has lasted all day. Plus of course I can't eat much because of the IBS. I don't know how I made it through this day so far. Hopefully I will make it through the rest.
 

·
Registered
Joined
·
269 Posts
mlr - did you tapper off your anti-depressents or just stop them completely? Try cutting them in half for a few days. Anti-depressents can be hard to get off of without any side effects. My pharmacy, former pharmacy!, screwed up and gave me a high powered anti-biotic instead of my Celexa and I thought I was dying. I even went to the pharmacy and questioned them twice because the pills looked different but they said they were correct. Turns out I was going though withdrawl and it was AWFUL. Not only that but my IBS flared up and I got a horrendous yeast infection. I did get a $25 gift card for my inconvenience
I've tried the Valerian too. couldn't really tell if it helped much - they smell awful don't they?Mindy
 
G

·
Wise words Mindy - any anti-depressants are serious beasts and need to be treated with the respect they merit - just tread carefully and if you are tapering off - frankly I'd say you need to work with your doctor.Good luckSue
 

·
Registered
Joined
·
490 Posts
I've been taking St.John's Wort and Gingseng for 2 weeks now. I feel more energetic but my anxiety is just as bad if not worse. St.John's Wort has come out v.well in lots of studies but maybe it only helps with depression? It's supposed to take 3-4 weeks to start working so I'm giving it a bit longer. Still I'm quite skeptical about herbal remedies. I can never tell if they help or not so I guess its mainly a placebo effect. I took Valerian for ages but it did nothing. I have a Hops-Valerian mixture that's supposed to help anxiety but I haven't tried it yet- will let you know if it helps.Kava-kava is a herbal anti-anxiety remedy that's meant to be as good as benzos, but unfortunately they've banned it in UK!
 
G

·
Well I must say Sukie - I tried it for depression and it didn't make a jot of difference - again, studies - I think over in Germany have been very positive but frankly, I think I was way too ill (with depression) for it to have any effect.Just tread carefully - and again, I stress, do not mix it with any other form of anti-depressant.Good luck - I'm sorry you are suffering - its rough but I promise - life does get better. I'm a year into taking anti-depressants and have never felt better (and fatter!!!).Sue xxxx
 

·
Registered
Joined
·
2,937 Posts
So far as I know, St John's Wort is good for mild to moderate depression only, not anxiety and not long term severe depression. I've tried Kava Kava, to be honest all it did was make me feel a bit out of it, did nothing at all for my anxiety issues
Valerian will also make you a bit dozey.
 
1 - 18 of 18 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top